Oklahoma, 2013

Winter Weather in Oklahoma, January 15, 2013

January 15, 2013 · NWS SHV · 1 event in 1 county or zone

A strong cold front moved through the southeast half of Oklahoma during the evening hours of January 13th and the predawn hours of January 14th. Rain and a few storms accompanied the passage of this cold front across the southeast half of the state.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong cold front moved through the southeast half of Oklahoma during the evening hours of January 13th and the predawn hours of January 14th. Rain and a few storms accompanied the passage of this cold front across the southeast half of the state. A very cold airmass filtered in behind the frontal boundary. Meanwhile, weak disturbances moved towards the state from the west and with plenty of moisture still in place, overrunning precipitation developed during the morning of January 15th. With surface temperatures near or slightly below freezing, the precipitation fell as a mixture of freezing rain and sleet before changing over to light snow. Only light ice accumulations from the freezing rain and sleet were noted in McCurtain County but up to 2 inches of snow were reported across portions of the county as well. Some bridges and overpasses quickly became slick resulting in a few automobile accidents across McCurtain County. In addition, there were some minor power outages from falling limbs due to the weight of the ice.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 15, 7:01 AM CST, 59 minutes earlier.

Area forecast discussion, Jan 15, 7:01 AM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
701 AM CST TUE JAN 15 2013

.DISCUSSION...
PRECIP DEVELOPED MUCH FARTHER WEST THAN ANTICIPATED THIS MORNING.
QUITE A FEW LIGHTNING STRIKES HAVE ALSO BEEN OBSERVED BACK ACROSS
NORTH TEXAS. CONCERNS STILL EXISTS THAT POTENTIAL INSTABILITY
ACROSS OUR AREA MAY BE REALIZED CAUSING LOCALIZED BURSTS OF
HEAVIER PRECIP INTENSITY WHICH WOULD ALSO INCREASE THE
ACCUMULATION POTENTIAL. THIS WILL NEED TO BE MONITORED CLOSELY.

GIVEN THE CURRENT MOVEMENT OF THE SNOW/SLEET BANDS TO THE
NE...EXPANDED THE WINTER WX ADVISORY TO COVER THE REMAINDER OF THE
CWA IN SE OK/EXTREME SW AR. LIGHT FZRA AND SOME ICING HAS ALREADY
BEEN REPORTED ACROSS E TX/WRN LA BETWEEN INTERSTATES 20 AND 49.

IN ADDITION TO THE EXPANSION OF THE ADVISORY...INCREASED POPS
ACROSS THE NW ZONES AS WELL BASED ON LATEST TRENDS. UPDATED
PRODUCTS HAVE BEEN SENT. /09/

&&

.PREV DISCUSSION... /ISSUED 549 AM CST TUE JAN 15 2013/

DISCUSSION...
COMPLICATED WINTER WX EVENT ABOUT TO UNFOLD ACROSS THE FOUR STATE
REGION TODAY. LONG WAVE TROUGH EXTENDS FROM MN SSWD TOWARDS SE
NM/NRN MX AND WILL CONTINUE EWD AND ACROSS THE CWA INTO THE SERN
CONUS OVER THE NEXT 48 HOURS. WARM CONVEYOR OF PACIFIC MOISTURE IS
STREAMING OVER THE AREA IN SWLY FLOW ALOFT. ISENTROPIC ASCENT AND
LARGE SCALE FORCING SHOULD RESULT IN AN INCREASE IN PRECIPITATION
COVERAGE WITHIN THE NEXT FEW HOURS AND CONTINUING FOR MUCH OF THE
DAY. TO COMPLICATE MATTERS...TEMPS IN THE LOWEST LEVELS OF THE
ATMOSPHERE ARE COLD ENOUGH TO SUPPORT WINTRY PRECIP. DEPTH OF THE
COLD AIR IS SUFFICIENT THAT PRECIP SHOULD FALL AS A MIXTURE OF
SNOW AND SLEET GENERALLY ALONG AND NORTH I-30. FARTHER SOUTH AND
EAST...A MIXTURE OF FREEZING RAIN AND SLEET IS LIKELY. FROM DEEP E
TX AND INTO CNTRL LA...A MIX OF RAIN/SLEET IS EXPECTED.

PRECIP IS EXPECTED TO FALL MAINLY AS FREEZING RAIN IN AN AREA
ROUGHLY FROM KELD-RUSTON-KMLU. BECAUSE OF THE DURATION OF THE
EVENT AND THE EXPECTATION FOR MOSTLY FREEZING RAIN...ICE
ACCUMULATIONS UP TO ONE QUARTER OF AN INCH WILL BE POSSIBLE IN
THIS AREA. THUS...THE WINTER WX ADV WAS UPGRADED TO AN ICE STORM
WARNING. MOST LOCATIONS SHOULD SEE SOME TYPE OF WINTRY PRECIP AT
SOME POINT TODAY. SLEET AND SNOW ARE ALREADY ONGOING JUST TO THE
WEST OF THE CWA. THE MORE WESTWARD AND LATER ONSET SUGGESTS THAT
PRECIP WILL LIKELY LINGER INTO THE AFTERNOON...ESPECIALLY ACROSS
MUCH OF LA/SRN AR. THUS...DECIDED TO EXTEND THE WINTER WX ADV
UNTIL AT LEAST 22Z THIS AFTERNOON. HOWEVER...TEMPS SHOULD WARM
ENOUGH FOR MUCH OF THE CWA TO SEE A CHANGE OVER TO LIQUID RAIN BY
EARLY AFTERNOON. IT WILL ALSO BE INTERESTING TO SEE IF ANY
INSTABILITY CAN BE TAPPED WHICH COULD RESULT IN LOCALIZED HEAVIER
BURSTS OF PRECIP.

WITH THE EXCEPTION OF THE ICE STORM WARNING AREA...SNOW/ICE
ACCUMULATIONS ARE EXPECTED TO BE LESS THAN ONE TENTH OF AN INCH.
HOWEVER...THIS IS STILL ENOUGH TO CAUSE PROBLEMS ON ROADWAYS AND
POSSIBLY WITH TREES AND POWER LINES AND THIS WAS THE BASIS FOR THE
ADVISORY.

LATEST MODEL GUIDANCE SUGGESTS PRECIP WILL LINGER ACROSS THE SE
HALF OF THE CWA INTO EARLY THURSDAY MORNING. WITH MIN TEMPS
FALLING BELOW FREEZING...MORE FROZEN PRECIP WILL BE POSSIBLE.
LATER SHIFTS MAY NEED TO EXTEND THE WINTER WX ADV INTO
TONIGHT/EARLY WEDNESDAY MORNING. HOWEVER...VERY LITTLE IN THE WAY
OF ACCUMULATIONS ARE EXPECTED TONIGHT OR WEDNESDAY NIGHT.

REMAINDER OF THE FCST BEYOND 12Z THURSDAY SHOULD BE DRY. TEMPS
SHOULD BEGIN TO MODERATE BACK TOWARD NEAR NORMAL LEVELS TOWARDS
THE END OF THE WEEK. CONSIDERABLE MODEL DIFFERENCES EXIST TOWARDS
THE BEGINNING OF NEXT WEEK AS THE ECMWF DEPICTS ANOTHER GOOD BLAST
OF COLD AIR INTRUDING INTO THE AREA. FOR NOW...GENERALLY SPLIT THE
DIFFERENCE BETWEEN THE MEDIUM RANGE GUIDANCE BUT TRENDED
COLDER...IN FAVOR OF THE ECMWF.

AVIATION...
ANOTHER DIFFICULT TERMINAL FORECAST THIS MORNING AS A COLD RAIN IS
CURRENTLY SPREADING NORTHWARD TOWARDS THE TERMINAL LOCATIONS FROM
CENTRAL TEXAS INTO CENTRAL LOUISIANA. TEMPERATURES ARE CURRENTLY AT
OR BELOW FREEZING AT ALL TERMINAL LOCATIONS AS OF 11Z EXCEPT THE LFK
TERMINAL WHICH SUGGESTS A MESS ONCE THE TERMINALS START TO SEE THE
PRECIPITATION. PROFILES SUGGEST FREEZING RAIN AT THE ELD/MLU AND SHV
TERMINALS WITH MORE OF A MIXED BAG AT THE TXK/GGG/TYR TERMINALS
THROUGH AT LEAST THE NOON HOUR TODAY. MVFR CONDITIONS ARE CURRENTLY
CONFINED TO LFK IFR CONDITIONS NOTED AT MLU WHO IS THE CLOSEST TO
THE PRECIPITATION ATTM. FURTHER NORTH OF A LFK/MLU/SHV LINE...CLOUD
BASES ARE CONFINED TO THE 5-7KFT LAYER WHILE NORTH OF THE I-20
CORRIDOR...ONLY CIRRUS NOTED AT TXK/ELD TERMINALS. WILL LIKELY TEMPO
AT LEAST MVFR CONDITIONS THIS MORNING WITH THE ONSET OF
PRECIPITATION FROM SHV WESTWARD WITH IMPROVING CONDITIONS NOTED AT
THE NE TX TERMINAL LOCATIONS AFTER 18Z. FURTHER EAST INCLUDING THE
MLU/ELD TERMINAL LOCATIONS...RAIN/FREEZING RAIN MAY HANG AROUND
THROUGH THE EVENING HOURS WITH MVFR/IFR CONDITIONS LIKELY
PERSISTING.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  36  28  47  30  53 /  70  20  10  10  10
MLU  34  29  44  29  53 /  90  50  40  20  10
DEQ  38  24  48  25  52 /  40  10  10  10  10
TXK  35  26  47  31  52 /  40  10  10  10  10
ELD  33  26  46  29  51 /  80  30  10  10  10
TYR  36  28  46  30  52 /  50  10  10  10  10
GGG  35  28  48  30  52 /  60  10  10  10  10
LFK  39  31  49  32  55 /  60  20  20  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...WINTER WEATHER ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: ARZ050-051-059>061-070>072.

     ICE STORM WARNING UNTIL 4 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: ARZ073.

LA...WINTER WEATHER ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: LAZ001>003-010-011-017>022.

     ICE STORM WARNING UNTIL 4 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: LAZ004>006-012>014.

OK...WINTER WEATHER ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES: OKZ077.

TX...WINTER WEATHER ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR THE
     FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

09
Hazardous weather outlook, Jan 15, 7:21 AM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
721 AM CST TUE JAN 15 2013

ARZ073-LAZ004>006-012>014-161200-
UNION AR-CLAIBORNE-LINCOLN-UNION LA-BIENVILLE-JACKSON-OUACHITA-
721 AM CST TUE JAN 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...NORTH CENTRAL LOUISIANA AND NORTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

A COMBINATION OF FREEZING RAIN AND SLEET ARE EXPECTED FOR MUCH OF
TODAY AND INTO TONIGHT. ICE ACCUMULATIONS OF UP TO ONE QUARTER OF
AN INCH WILL BE POSSIBLE. ELEVATED SURFACES SUCH AS POWER LINES AND
TREES WILL BE PRONE TO ICING. IN ADDITION...TRAVEL WILL LIKELY
BECOME HAZARDOUS. THEREFORE...AN ICE STORM WARNING IS IN EFFECT
THROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

LIGHT FREEZING RAIN AND SLEET WILL CONTINUE INTO EARLY WEDNESDAY
MORNING BUT ADDITIONAL ACCUMULATIONS WILL BE LIGHT. THE WINTRY
PRECIPITATION SHOULD CHANGE OVER TO RAIN AS TEMPERATURES WARM
DURING THE DAY WEDNESDAY. HOWEVER...ANY MELTING THAT OCCURS AND ANY
RAIN THAT FALLS DURING THE DAYTIME HOURS WILL LIKELY REFREEZE
WEDNESDAY NIGHT AND EARLY THURSDAY MORNING. IN ADDITION...MORE
LIGHT FREEZING RAIN OR SLEET BEING POSSIBLE. HOWEVER...LITTLE TO
NO ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED FOR ICE
ACCUMULATIONS AND REPORTING OF ICE ON BRIDGES AND OVERPASSES TODAY
AND TONIGHT.

ARZ050-051-059>061-070>072-LAZ001>003-010-011-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-161200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-CADDO-BOSSIER-WEBSTER-DE SOTO-RED RIVER-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
721 AM CST TUE JAN 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA...
SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

A MIXTURE OF SNOW...SLEET...AND FREEZING RAIN WILL BE POSSIBLE
TODAY. SNOW AND ICE ACCUMULATIONS ARE EXPECTED TO BE LESS THAN ONE
TENTH OF AN INCH. ELEVATED SURFACES SUCH AS POWER LINES AND TREES
WILL BE PRONE TO ICING. IN ADDITION...TRAVEL WILL LIKELY BECOME
HAZARDOUS. THEREFORE...A WINTER WEATHER ADVISORY IS IN EFFECT
THROUGH THIS AFTERNOON. THE WINTRY PRECIPITATION IS EXPECTED TO CHANGE TO
MOSTLY RAIN EARLY THIS AFTERNOON. HOWEVER...ANY LIQUID PRECIPITATION
AND OR MELTING THAT OCCURS WILL REFREEZE TONIGHT. ADDITIONAL LIGHT
FREEZING RAIN OR SLEET WILL BE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

LIGHT FREEZING RAIN AND SLEET WILL BE POSSIBLE EARLY WEDNESDAY
MORNING AND AGAIN WEDNESDAY NIGHT AND INTO EARLY THURSDAY MORNING BUT
ADDITIONAL ACCUMULATIONS WILL BE LIGHT. ANY MELTING DURING THE DAY
WILL LIKELY REFREEZE DURING THE NIGHTS. COMBINED WITH ADDITIONAL
FROZEN PRECIPITATION...TRAVEL MAY REMAIN HAZARDOUS OVERNIGHT AND
DURING THE MORNING RUSH HOURS. HOWEVER...LITTLE TO NO ACCUMULATION
IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED FOR
ICE ACCUMULATIONS AND REPORTING OF ICE ON BRIDGES AND OVERPASSES
TODAY AND TONIGHT.

09

In the hours before

Local storm report, Jan 15, 7:41 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
741 AM CST TUE JAN 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FREEZING RAIN    10 WNW HALL SUMMIT      32.25N 93.46W
01/15/2013  U0.00 INCH       BOSSIER            LA   LAW ENFORCEMENT

            ICY CONDITIONS ON NINOCK BRIDGE ALONG HWY 71 IN SOUTH
            BOSSIER PARISH

&&

19
Local storm report, Jan 15, 7:46 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
746 AM CST TUE JAN 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FREEZING RAIN    10 SW RINGGOLD          32.24N 93.43W
01/15/2013  U0.00 INCH       BOSSIER            LA   LAW ENFORCEMENT

            ICY CONDITIONS ON LOGGY BAYOU BRIDGE ALONG HWY 71 IN
            SOUTH BOSSIER PARISH

&&

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, McCurtain

When
January 15, 8:00 AM CST to 4:00 PM CST
Where
McCurtain forecast zone
Reported by
Emergency Manager
Coordinates
34.115, -94.771 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 419867.